Heat, Lowndes
- When
- July 30, 6:00 PM EST
- Where
- Lowndes forecast zone
- Reported by
- ASOS
- Coordinates
- 30.834, -83.268 (the zone’s center; the record gives no point)
The heat index peaked at 111 degrees at the Valdosta airport at 7 pm EDT.
Above normal temperature and high humidity combined to produce heat index values above 110 degrees across parts of south-central Georgia.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
Above normal temperature and high humidity combined to produce heat index values above 110 degrees across parts of south-central Georgia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 30, 1:35 PM EST, 4 hours 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
235 PM EDT FRI JUL 30 2010
...A HEAT ADVISORY REMAINS IN EFFECT THIS AFTERNOON FOR HEAT INDICES
OF 110 DEGREES OR HIGHER...
...A HEAT ADVISORY IS NOW IN EFFECT FOR SATURDAY AFTERNOON FOR HEAT
INDICES OF 110 DEGREES OR HIGHER...
.SYNOPSIS...ALTHOUGH IT WILL CLEARLY BE A VERY HOT...HUMID...AND
OPPRESSIVE DAY ACROSS THE TRI-STATE AREA FOR THE REMAINDER OF THIS
AFTERNOON...WITH A FEW SPOTS LIKELY TO APPROACH OR BRIEFLY EXCEED
110 DEGREE HEAT INDICES...THERE IS STILL REASONABLE UNCERTAINTY
WHETHER OR NOT THE CWA WIDE HEAT ADVISORY CRITERIA WILL BE MET.
HOWEVER...THIS IS MERELY SPLITTING HAIRS...AS THE FREQUENT 105 TO
109 HEAT INDICES THAT WE HAVE BEEN BOMBARDED WITH TODAY AND FOR MUCH
OF THIS PAST WEEK IS PLENTY DANGEROUS IN ITS OWN RIGHT...SO ALL THOSE
WHO MUST VENTURE OUTDOORS TODAY SHOULD TAKE ALL OF THE NECESSARY
PRECAUTIONS TO PROTECT THEMSELVES FROM HEAT STROKE AND OTHER
EXCESSIVE HEAT RELATED ILLNESSES. THESE INCLUDE... DRINK PLENTY OF
COLD WATER...STAY IN THE SHADE...AND IF AT ALL POSSIBLE...GET INTO
AND REMAIN IN AN AIR CONDITIONED ENVIRONMENT AS SOON AS POSSIBLE.
AS WAS MENTIONED EARLIER...TO BE CONSISTENT WITH THE CURRENT FCST
DATA...WE OPTIMISTICALLY MODIFIED THIS MORNING'S 12 UTC TAE SOUNDING
TO T=100 AND TD=72...TO GET A PWAT=2.20", AN LI=-5.6, AND A
CAPE=3924 J/KG. THE SOUNDING WIND PROFILE ALSO CONFIRMS THE FCST
TYPE 8 SEA BREEZE DAY WHICH IS CHARACTERIZED BY LIGHT TO MODERATE NW
(<10 KTS) FLOW AVERAGED BETWEEN 1000 AND 700 MB. ALTHOUGH THE PWAT
IS VERY HIGH...THE MID LEVEL LAPSE RATES ARE NOT VERY IMPRESSIVE...
AND WILL BE EVEN LESS SO IF THE MAX TEMP AND SFC DEWPOINTS END UP
LOWER THAN FCST. AS OF 1215 PM EDT...STILL WAITING FOR SOME
CONVECTIVE DEVELOPMENT...BUT IT IS STILL RELATIVELY EARLY IN THE
DAY.
UPDATE...AS OF 230 PM...ISOLATED SHOWERS AND THUNDERSTORMS ARE
FINALLY BEGINNING TO FIRE ALONG THE SEA BREEZE FRONT...BUT THUS FAR
THEY HAVE BEEN CONFINED TO THE SE FL BIG BEND AND GULF COUNTY.
HOWEVER...WITH THE LIGHTER NW FLOW TODAY...THE SEA BREEZE
CIRCULATION IS LOOKING A BIT MORE PROMISING...SO THERE IS STILL
PLENTY OF TIME FOR ADDITIONAL CONVECTION TO DEVELOP.
OVER THE COASTAL WATERS...THE FCST IS WELL ON TRACK
AS WINDS CONTINUE TO WEAKEN AS THEY VEER AROUND TO THE WEST AND
SOUTHWEST.
&&
.SHORT TERM...(FRIDAY NIGHT THROUGH SUNDAY NIGHT)...ALTHOUGH THE
CENTER OF THE UPPER LEVEL RIDGE WILL RETROGRADE WESTWARD ON SATURDAY
AND ALLOW A WEAK SHORTWAVE TO APPROACH FROM THE NORTHWEST AND
ENHANCE POPS SLIGHTLY TOMORROW AFTERNOON...IT WILL STILL BE THE
DOMINANT SYNOPTIC LEVEL FEATURE WITH THE OPPRESSIVE HEAT AND
HUMIDITY EXPECTED TO CONTINUE THROUGH THE WEEKEND. IN FACT...THE
RIDGE IS EXPECTED TO HEAD BACK EASTWARD TOWARDS THE CWA ON SUNDAY
AND MONDAY...GIVING US LITTLE IF ANY RELIEF FROM THIS CURRENT
PROLONGED HEAT WAVE. HIGH TEMPERATURES WILL CONTINUE TO APPROACH OR
EXCEED THE CENTURY MARK IN MANY LOCATIONS AWAY FROM THE IMMEDIATE
COAST...WITH LOW TEMPERATURES STILL WELL ABOVE CLIMO IN THE MID TO
UPPER 70S INLAND AND THE LOWER 80S AT THE BEACHES. ALSO...WITH THESE
VERY HIGH TEMPERATURES AND HIGH DEWPOINTS CONTINUING...WILL GO AHEAD
AND ISSUE ANOTHER HEAT ADVISORY FOR SATURDAY AND HOLD OFF FOR SUNDAY
AT THE PRESENT TIME.
.LONG TERM...(MONDAY THROUGH NEXT FRIDAY)...
AT THE START OF THE PERIOD...THE E COAST TROUGH WILL BEGIN LIFTING
AWAY AND THAT WILL ALLOW THE UPPER RIDGE CENTERED OVER THE S CENTRAL
STATES TO BUILD EWD ONCE AGAIN. THIS WILL KEEP THE FORECAST AREA
SIZZLING FOR THE FIRST FEW DAYS OF NEXT WEEK WITH POPS BELOW NORMAL.
DAYTIME HIGHS WILL GET INTO THE UPPER 90S WITH OVERNIGHT LOWS IN THE
MID 70S. A FEW SPOTS COULD REACH 100 DEGREES ON MON OR TUE. BY
WED...THE RIDGE WILL BEGIN TO SLIDE W ONCE AGAIN AS A TROUGH DIGS
INTO THE NERN STATES. THERE IS ALSO AN INDICATION IN BOTH THE GFS
AND EURO THAT A THE TROPICAL WAVE CURRENTLY OUT IN THE ERN ATLANTIC
COULD BE APPROACHING THE BAHAMAS OR FL BY THE WEEKEND. WE WILL
INDICATE SOME INCREASE IN MOISTURE FROM THE SE BY FRI WITH A
CORRESPONDING SLIGHT DROP IN TEMPS. EMPHASIS ON THE WORD SLIGHT.
&&
.MARINE...WINDS AND SEAS SHOULD REMAIN VERY LIGHT THROUGH THE FCST
PERIOD...AS THE WEAK SFC LOW IN THE NE GULF OF MEXICO GRADUALLY
GIVES WAY TO WEAK SFC RIDGING. THIS SHOULD KEEP WINDS GENERALLY AT
10 KNOTS OR LESS WITH SEAS OF 2 FEET OR LESS THROUGH MUCH OF THE
FCST PERIOD.
.AVIATION...THRU 18Z SAT...
VFR CONDITIONS ARE FORECAST PERSIST THRU THIS AFTERNOON. A CU FIELD
WAS DEVELOPING WITH LOW SCATTERED CONVECTION EXPECTED TO DEVELOP
LATER THIS AFTN. THE BEST CHANCE FOR RAIN WILL BE AT THE ECP AND TLH
TERMINALS WHERE TEMPO GROUPS WERE USED. PROB30 GROUPS WERE USED FOR
DHN...ABY AND VLD. LOOK FOR MVFR CONDITIONS IN ANY TS WITH BRIEF IFR
POSSIBLE IF A HEAVY RAIN SHOWERS IMPACTS THE TERMINAL THRU 00Z. THEN
VFR CONDITIONS 00Z-18Z EXCEPT FOR BRIEF MVFR CIGS POSSIBLE 09Z-13Z
EXCEPT KECP.
&&
.FIRE WEATHER...RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL
VALUES OVER THE NEXT SEVERAL DAYS...KEEPING CONDITIONS WELL AWAY
FROM RED FLAG LEVELS.
&&
.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE 76 99 78 97 77 / 20 30 20 30 20
PANAMA CITY 80 95 80 94 79 / 20 30 20 30 20
DOTHAN 76 101 77 98 77 / 20 30 20 40 20
ALBANY 75 101 77 98 77 / 20 30 20 40 20
VALDOSTA 75 100 76 97 75 / 20 30 20 30 20
CROSS CITY 76 98 77 96 76 / 20 30 20 30 20
APALACHICOLA 79 94 80 92 79 / 20 30 20 30 20
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 6 PM CDT THIS EVENING ALL ZONES.
HEAT ADVISORY FROM 1 PM TO 5 PM CDT SATURDAY ALL ZONES.
GA...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING ALL ZONES.
HEAT ADVISORY FROM 2 PM TO 6 PM EDT SATURDAY ALL ZONES.
FL...HEAT ADVISORY UNTIL 7 PM EDT /6 PM CDT/ THIS EVENING ALL
ZONES.
HEAT ADVISORY FROM 2 PM EDT /1 PM CDT/ TO 6 PM EDT /5 PM CDT/
SATURDAY ALL ZONES.
GM...NONE.
&&
PUBLIC/MARINE...GOULD
AVIATION/FIRE WX...BLOCK/M BARRY
LONG TERM...MROCZKAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TALLAHASSEE FL 457 AM EDT FRI JUL 30 2010 ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134- GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-311000- COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON- HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF- INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY- INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON- COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON- COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY- RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN- EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE- DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER- APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE RIVER FL OUT TO 20 NM- COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM- COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO 20 NM- COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM- WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM- WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM- 457 AM EDT FRI JUL 30 2010 /357 AM CDT FRI JUL 30 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA... SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND PANHANDLE...AND ADJACENT COASTAL WATERS. ...HEAT ADVISORY IN EFFECT FRIDAY AFTERNOON FOR HEAT INDICES AROUND 110 DEGREES... .DAY ONE...TODAY AND TONIGHT... THE MAIN CONCERN FOR TODAY WILL BE THE DANGEROUSLY HIGH HEAT INDICES OVER SOUTHEAST ALABAMA...SOUTHWEST GEORGIA AND THE FLORIDA BIG BEND AND PANHANDLE. DAYTIME HIGHS ARE EXPECTED TO CLIMB INTO THE UPPER 90S TO NEAR 100 DEGREES THIS AFTERNOON. THESE TEMPERATURES COMBINED WITH A MOIST ATMOSPHERE WILL LEAD TO HEAT INDEX VALUES AROUND 110 DEGREES. A HEAT ADVISORY HAS BEEN ISSUED THIS AFTERNOON THROUGH THIS EVENING. ASIDE FROM THIS DANGEROUS HEAT...ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...MAINLY OVER THE SOUTHERN HALF OF THE REGION. WHILE ORGANIZED SEVERE WEATHER IS NOT EXPECTED...ONE OR TWO OF THE STORMS MAY PRODUCE BRIEF DAMAGING WINDS. OTHERWISE...THE MAIN THREATS FROM THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL AND BRIEF GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... DANGEROUSLY HOT CONDITIONS ARE EXPECTED TO CONTINUE SATURDAY WITH HIGHS NEAR 100 DEGREES AGAIN OVER MUCH OF THE REGION. HEAT INDEX VALUES NEAR 110 DEGREES WILL ALSO BE POSSIBLE. IF FORECASTS CONTINUE TO SHOW SIMILAR CONDITIONS...A HEAT ADVISORY MAY NEED TO BE ISSUED FOR SATURDAY AFTERNOON. IN ADDITION TO THE HEAT...SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH THURSDAY WITH THE GREATEST POTENTIAL ON SATURDAY AND SUNDAY. NO ORGANIZED SEVERE WEATHER IS ANTICIPATED THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA OF INTEREST ON THE NATIONAL MAP. AUSTIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 452 PM EDT FRI JUL 30 2010 FLZ034-134-302130- COASTAL DIXIE-INLAND DIXIE- 452 PM EDT FRI JUL 30 2010 ...SIGNIFICANT WEATHER ADVISORY IN EFFECT FOR DIXIE COUNTY... * UNTIL 530 PM EDT AT 448 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF CROSS CITY TO 8 MILES NORTHEAST OF TRENTON...MOVING SOUTH AT 15 MPH. THESE STORMS WERE MERGING TOGETHER NEAR THE DIXIE COUNTY AND GILCHRIST COUNTY BORDER...WHICH WILL LIKELY ENHANCE THESE STORMS. WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. THEY ARE ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE ALSO PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 9-FOURNIER
The national radar mosaic for the moment the first event began.
2 heat. Local standard time, as filed.
The heat index peaked at 111 degrees at the Valdosta airport at 7 pm EDT.
The heat index peaked at 113 degrees at the Valdosta airport at 1 pm EDT and remained above 110 degrees through 3 pm EDT.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2010Every state in 2010This day in weather historyWarnings in Georgia, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 253224, 253229.